Answer: Libby Zion was a woman who was the center of a controversy when she died from serotonin syndrome as a result of negligence in the clinic.
Libby Zion was a freshman student at Bennington college when she was admitted to the hospital. The two residents who did the examination, Louise Weinstein and Gregg Stone, both couldn't figure out what was causing the unusual movements that she was exhibiting. With the doctor in charge, they agreed to prescribe her the opioid drug pethidine. Unfortunately, pethidine interacts with an antidepressant medication that she had been taking, phenelzine. The two drugs in her system led to suspected serotonin syndrome, which resulted in dangerously high body temperatures and cardiac arrest that resulted in her death.
The judges ruled her death due to gross negligence and incompetence. Initially, murder charges were considered, which would be rare for a case of medical malpractice, but these were dropped. The residents and physician in charge were indicted of the charges, and the evidence pointed towards a simple error rather than negligence.
At the time of Zion’s diagnosis, Weinstein and Stone were responsible for several patients simultaneously. The mistakes that led to her death may have been prevented had the residents not been overworked.
As a result of the publicity regarding the case, a committee was put together to study the effects of overworking physicians-in-training. They came to the conclusion that residents in training should not be allowed to work more than 80 hours a week, or more than a 24 hour shift. Additionally, they must have some supervisor present in the hospital at all times.
Serotonin syndrome is a set of disorders that a person may experience as a result of excessive serotonin signaling. The symptoms usually occur very rapidly, within minutes of elevated serotonin levels. It may be caused by medications, commonly as a result of overdose with a medication like a selective serotonin retake inhibitor (SSRI) such as fluoxetine (Prozac). In the case of Libby Zion, it was the combination of a tricyclic antidepressant with an opioid that produced the excessive serotonin signaling.
One of the main somatic symptoms of serotonin syndrome is hyperthermia, or an increase in body temperature. A person may reach temperatures as dangerously high as 41 C or 106 F. Libby Zion reportedly had a body temperature as high as 42 C before she died.
Another somatic side effect of serotonin syndrome is tachycardia, or rapid heart rate. This may cause a person to feel uneasy.
Serotonin syndrome also affects the brain. One of the major side effects is agitation, confusion, and possibly disorientation.
One caveat to keep in mind is that these side effects may be a result of the uncontrolled serotonin levels, or they may be caused by one of the other effects of the drug that is present.